Metastatic CRC with Marwan G. Fakih, MD and Tanios Bekaii-Saab, MD: Case 1 - Episode 3
Is tolerability a factor in determining subsequent therapy?
Tolerability is to first-line therapy can be a very important determinant of what happens in the second-line. If the patient couldn’t tolerate the combination of two drugs or three drugs, then you know that it’s unlikely that they will tolerate the same level in the second-line. If the patient had significant issues with say bevacizumab in the first-line significant hypertension, proteinuria, significant, and you had to stop it or disrupt its usage, then of course you’re not going to use it in the second-line. If the patient had toxicities related to the 5FU, you probably won’t use it further if it’s significant enough. However, if its toxicity is mostly related to oxaliplatin or irinotecan, then it wouldn’t stop you from switching into a combination that looks exactly the same except one gets exchanged for the other, because their toxicities are very different. Oxaliplatin, mostly neurotoxicity. Irinotecan mostly diarrhea.
CASE 1: Metastatic Colorectal Cancer (CRC)
Neil H. is a 62-year-old construction manager from Houston, Texas.
The patient was diagnosed with colon cancer in February 2011, after reporting to his PCP with symptoms of intermittent nausea, vomiting, and blood in his stool
In January of 2013, he presented to his oncologist for evaluation after his CEA had increased to 85 ng/mL.
The patient was asymptomatic at the time of recurrence
CT scan showed multiple unresectable metastatic lesions to the liver and lung; the patient’s ECOG performance status was 0
He received initial therapy with FOLFOX and bevacizumab for metastatic disease
After 6 cycles the patient experienced a good response but developed grade 3 neuropathy and oxaliplatin was discontinued
The patient was continued on 5FU with bevacizumab with eventual improvement of his neuropathy symptoms; his disease continued to be stable
In February of 2015, the patient presents with fatigue, nonexertional dyspnea, and cough, and his CEA had increased to 110 ng/mL.